Montana, 2021Hail and Damaging Winds in Montana, June 15, 2021
June 15, 2021 · NWS MSO · 3 events in 3 counties and zones
Severe thunderstorms brought hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms brought hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 15, 2:39 AM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 15, 2:39 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
339 AM MDT Tue Jun 15 2021
.DISCUSSION...Dew points are in the 50s with a couple 60s along
the US-93 corridor and westward. Add in the forcing of a cold
front around daybreak and strong thunderstorms are expected from
the Yaak down to north-central Idaho and throughout the Cabinet
and Purcell Mountain ranges. Expect frequent lightning,
potentially large hail, and gusty outflows 40 to 50 mph.
With the passage of the cold front, temperatures will drop 10 to
15 degrees compared to the previous 2 days. The main story for
Tuesday will be the heightened fire weather concerns for both
Lemhi County and southwest Montana. Expect relative humidities in
the single digits and winds gusting 35-45 mph. Exercise caution
while recreating or enjoying the backcountry. The atmosphere will
continue to be unstable and the threat of thunderstorms will
continue from north-central Idaho through Missoula Valley into
northwest Montana.
Although this cool off will feel good to most, we will still be
around 5 degrees warmer than normal through Wednesday and as much
as 15 degrees warmer than normal by the weekend as high pressure
rebounds over the region. For those recreating this weekend,
conditions will continue to dry as well, especially in southwest
Montana. Both Saturday and Sunday, there may be some dry northwest
winds due to a trough dropping south out of Canada, east of the
Continental Divide. Be cognizant of open flames and other typical
fire starters.
&&
.AVIATION...An approaching cold front will begin to affect the
Northern Rockies airspace after 15/0900z. Strong storms are
expected along the frontal boundary, with the possibility of
severe storms. Through 15/1500z the main area of threats will be
west of KGPI, very likely only encompassing the Cabinet and
Purcell Mountains and north-central Idaho. The threats to expect
within that area are gusty outflows 40 to 50 mph, frequent
lightning, and low probability of large hail. After 15/2100z, an
area of showers will develop from north-central Idaho into
northwest Montana. KMSO will likely be the furthest point south
and east for this area of showers. These showers will be capable
of producing small hail and gusty outflows. Both KGPI and KMSO may
have VCTS between 16/0100 and 16/0300z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 9 AM this morning to midnight MDT tonight
Deerlodge/West Beaverhead...East Beaverhead.
ID...None.
&&In the hours before
Special weather statement, Jun 15, 5:08 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
608 AM MDT Tue Jun 15 2021
MTZ001-004-151245-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
608 AM MDT Tue Jun 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN AND NORTHWESTERN
SANDERS COUNTIES UNTIL 645 AM MDT...
At 606 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kootenai to 9 miles southwest of Noxon.
Movement was north at 65 mph.
Hail up to half an inch and winds in excess of 40 mph will be
possible with these storms, along with very heavy rain.
Locations impacted include...
Libby, Troy, Noxon, Heron, Kootenai Falls, Yakt and Yaak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4900 11582 4860 11538 4780 11581 4801 11606
4900 11605
TIME...MOT...LOC 1206Z 195DEG 56KT 4832 11639 4787 11588Special weather statement, Jun 15, 5:45 AM MST, 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
645 AM MDT Tue Jun 15 2021
MTZ001-004-151330-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
645 AM MDT Tue Jun 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN AND
NORTHWESTERN SANDERS COUNTIES UNTIL 730 AM MDT...
At 645 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Noxon, or 25 miles southwest of Libby, moving
northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Libby, Troy, Kootenai Falls and Heron.
LAT...LON 4799 11567 4808 11604 4857 11584 4848 11538
TIME...MOT...LOC 1245Z 202DEG 32KT 4808 11586
Hail, Lincoln
- When
- June 15, 6:15 AM MST to 6:25 AM MST
- Where
- Lincoln County, Libby
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 48.380, -115.530
Reports of dime to quarter sized hail in Libby. Some trees lost leaves but no other damage was noted.
Thunderstorm Wind, Lake
- When
- June 15, 6:15 PM MST to 6:30 PM MST
- Where
- Lake County, 1.24 mi SW of Ronan to 1.19 mi NE of Pablo
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 47.516, -114.116
Several live trees were uprooted as thunderstorm outflow winds moved from southwest to northeast across the Mission Valley. Power outages and one report of minor vehicle damage from a falling tree branch were reported.
Thunderstorm Wind, Flathead
- When
- June 15, 6:15 PM MST to 6:40 PM MST
- Where
- Flathead County, 14.79 mi E of Niarada to 4.89 mi ESE of Creston
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 47.782, -114.306
Thunderstorm outflow winds caused a few downed trees and tree branches which resulted in several power outages around Flathead Lake northward to Whitefish. The main power outages were centered on Woods Bay, Echo Lake, and in the Whitefish area with around 1000 customers without power for a time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 15, 2021$2.2 million · 2 in hail · 2 events
- Hail and Damaging Winds in North Carolina, June 15, 2021$1.3 million · 1.5 in hail · 8 events
- Drought in Minnesota, June 15 to 30, 2021$190,000 · 3 events
- Hail and Damaging Winds in Texas, June 15, 2021$135,000 · 1 in hail · 9 events
- Drought in Iowa, June 15 to 30, 202124 events
- Hail and Damaging Winds in Florida, June 15, 20211.75 in hail · 20 events
- Wildfire in Idaho, June 15 to 17, 2021$22,000 · 1 event
- Excessive Heat in California, June 15 to 20, 202117 events
- Hail and Damaging Winds in South Carolina, June 15, 20211.25 in hail · 17 events
- Hail and Damaging Winds in Florida, June 15, 20211 in hail · 16 events
- Drought in Iowa, June 15 to 30, 20218 events
- Hail and Damaging Winds in New Hampshire, June 15, 20211.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956029, 956034, 956036.